Thunderstorm Wind, Fannin
- When
- July 2, 11:15 PM CST
- Where
- Fannin County, 0.69 mi N of Bonham
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 33.590, -96.180
A 58 MPH wind gust was measured at the Bonham, Texas AWOS.
Multiple convective complexes which developed in the Central and Southern Plains brought a few strong to severe storms and localized flash flooding as they rolled southeast through the region during the week of July 4th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Multiple convective complexes which developed in the Central and Southern Plains brought a few strong to severe storms and localized flash flooding as they rolled southeast through the region during the week of July 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 2, 10:57 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 1157 PM CDT Sun Jul 2 2017 .AVIATION... Little/no change from 00z TAF issuance with VFR conditions expected at DFW Metroplex airports and only brief MVFR cigs possible at Waco. The ongoing area of thunderstorms across North TX will not directly impact Metroplex airports. It seems unlikely that a southward moving outflow boundary from this convection would reach far enough south to shift winds to the north at any of the TAF sites. The next 24 hours should feature southerly winds at 10-15 kts and predominantly VFR conditions. Have continued a TEMPO mention of MVFR cigs at Waco early Monday morning, but this potential appears to be decreasing. Otherwise, some diurnal cumulus around 5 kft should be present on Monday afternoon. -Stalley && .UPDATE... /Issued 913 PM CDT Sun Jul 2 2017/ The forecast is still on track for the overnight hours and have only made some minor refinements with this update. Isolated storms followed by a convective complex are still expected to affect areas immediately along the Red River overnight and even into early Monday morning. How far south activity will reach is still unclear, but latest CAMs have been confining activity roughly north of Highway 380 and east of I-35. Based on these trends and the ongoing convection, have trimmed PoPs back northward a bit with the highest chances remaining northeast of a Gainesville to Greenville line. While some strong to severe storms with a wind/hail threat will be possible within the convective cluster, flooding will probably be the main concern as storms will be capable of producing very heavy rainfall with cell motions favoring training thunderstorms. At this time however, it appears the greatest flooding potential will remain northeast of the forecast area in far southeast OK and southwest AR. At least an isolated flash flood threat will still be possible outside the axis of heaviest precipitation. Otherwise, have only made minor adjustments to the forecast based on current trends. Products have already been transmitted. -Stalley && .SHORT TERM... /Issued 335 PM CDT Sun Jul 2 2017/ /This Evening through Tuesday Night/ Dangerous heat is possible on July 4th that may require a Heat Advisory for part of the region, and storms may affect the northern portions of the CWA each day. The storm forecast through the night of July 4th will be complicated by mesoscale features that will likely result in changes to the forecast. Through Tuesday night we will remain in an active northwest flow regime that will send complexes of storms heading for our area nearly every night/morning. Depending on the location of development and the mesoscale factors, these complexes may move into North Texas before dissipating. Boundaries left behind from these complexes may be sources for additional storm development in the afternoon and evening hours, but it's very difficult to discern these mesoscale features over 6-12 hours in advance, making for a challenging forecast in the short term. This afternoon and evening...The remnants of an MCV continue to move northeast through Central Oklahoma this afternoon, and severe storms are quickly developing with help from this feature. Visible satellite indicates decent cumulus growth as far south as the Red River with reflectivity currently developing as far south as Ardmore, OK. Through the afternoon and early evening hours, we will continue with a 20-30 percent chance for showers and storms as far south as the I-20 corridor, but any convection during this period may be mostly near the Red River where the better lift will be. However, mesoscale analysis indicates the remainder of the region is uncapped and unstable, and it wouldn't take much for a storm(s) to develop; but the better lift will remain across the northern portions of the CWA. Any storms could be strong or severe with a threat for downburst winds and hail. Model guidance is in good agreement that storms in Oklahoma will form into another complex that will slide southeast late this evening and overnight. This complex is forecast to impact our northeast counties, potentially producing heavy rain in this area. The most likely areas that could be impacted by heavy rain include Paris and Sulphur Springs, and potentially Bonham and Greenville. The storms will likely be elevated but may still produce strong winds and hail, potentially near severe criteria. Rainfall totals in isolated locations may be 1-2". Have increased PoPs in our northeast substantially, and taper them off to the southwest and south (south of Interstate 20). The complex should dissipate Monday morning but could leave a boundary(ies) that may result in additional storm development in the afternoon and evening hours. Unfortunately, the complex of storms over the northeast may not be the only complex of storms we need to monitor overnight. Hi-res guidance also develops a MCS to our northwest tonight associated with another disturbance in the northwest flow aloft, and this complex will likely make a run at North Texas. However, the wind field ahead of this system will be veered and weakening by the early morning hours, and this complex should be dissipating as it nears or reaches our northwest counties early Monday morning. Monday and Monday night...With the potential for dissipating convection in the morning hours, and mesoscale boundaries still around in the afternoon and evening hours, have kept a 20 PoP for Monday afternoon along and north of I-20 again as additional shortwaves move into the Southern Plains. These PoPs may have to be adjusted or removed based on the location of any boundaries and/or increased subsidence over the region from the overnight MCS activity. However, with it still being a holiday "weekend", wanted to have at least a mention of storm potential. Any storm development that may occur later in the day could also be strong or severe with a threat for hail and damaging winds. Otherwise, it will be another warm day across the region, but temperatures in our northeast may struggle to reach the 90s depending on how much rain and cloud cover they receive from the overnight MCS. There will be a little breeze again with winds up to 10-15 mph in some areas, but heat index values will still be in the 95-105 range. On Monday night, another complex of storms is expected to potentially impact North Texas, likely arriving late overnight and/or early Tuesday morning. Tuesday and Tuesday Night (July 4th)...There is somewhat decent agreement that rain will be ongoing Tuesday morning from a decaying complex of storms, likely north of Interstate 20. Again, if mesoscale boundaries are left behind, this may result in additional isolated to scattered storm chances Tuesday afternoon, most likely along and north of Interstate 20. A few strong or severe storms would be be possible again. Another complex of storms is expected to develop Tuesday night, affecting the region late Tuesday night or Wednesday morning. The other highlight for Tuesday will be the heat. Higher dewpoints will result in higher heat index values that may result in the need for a 1-day Heat Advisory for part of the region. However, stronger winds in the 10-20 mph range with higher gusts may offset the amount of heat stress on bodies. Calculated heat index values at this time are between 100-110 across the region. With numerous outdoor events on July 4th, the heat may be more dangerous to the region as a whole than the storm threat. Both threats can definitely cause illness, injury or worse, but the heat will impact a much larger area. && .LONG TERM... /Issued 335 PM CDT Sun Jul 2 2017/ /Wednesday through Sunday/ There continues to be decent agreement among the models that a complex of storms will be dissipating across at least the northern half of the CWA Wednesday morning and will retain low PoPs into the afternoon hours, too. This complex of storms may be our final one for the week as the upper level ridge is forecast to take over for the remainder of the week. The upper level ridge will remain centered over the Intermountain West, so we may still see isolated to scattered afternoon convection Thursday and potentially Friday. Most likely any rain on these days would be over roughly the eastern half of the region where the influence of the ridge will be the weakest. With the upper level ridge controlling the large scale weather pattern, near or slightly above normal temperatures are expected with highs in the 90s, possibly approaching 100 degrees in our western counties at times. Better mixing in the lower levels should keep heat index values below Advisory level but we will continue to assess this each day. Over the weekend, the ECMWF and Canadian still attempt to backdoor some rain into our area on the west side of a cold front moving into the Southeastern US. The GFS has backed off on this solution, and since it is near the end of the forecast period, have opted to keep the wording for the weekend dry for now. JLDunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 77 95 77 96 76 / 20 20 10 20 20 Waco 77 95 77 97 75 / 5 10 5 10 5 Paris 73 90 74 93 73 / 70 30 20 20 30 Denton 76 94 77 96 75 / 20 20 20 20 20 McKinney 76 93 76 95 75 / 30 20 20 20 20 Dallas 78 95 78 96 77 / 20 20 10 20 20 Terrell 76 92 76 95 75 / 20 20 10 20 10 Corsicana 76 93 74 95 75 / 5 10 5 10 5 Temple 75 96 75 97 74 / 0 10 5 10 5 Mineral Wells 75 95 75 97 74 / 10 20 10 20 20 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 26/91
Hazardous Weather Outlook National Weather Service Fort Worth TX 913 PM CDT Sun Jul 2 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-040215- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 913 PM CDT Sun Jul 2 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. A cluster of thunderstorms will affect areas that are both north of I-20 and east of I-35 during the overnight hours. Some strong to severe storms with damaging winds and hail will be possible. In addition, flooding resulting from very heavy rainfall will be of concern, expecially across northeast Texas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Daytime temperatures will steadily climb early this week. With considerable humidity, heat index values will exceed 100 both Monday and Tuesday. On Independence Day, some locations will see the heat index top 105. Thunderstorm chances will continue Monday through Wednesday, primarily along and north of the I-20 corridor. Lightning will be the primary hazard for outdoor activities during the holiday period, but gusty winds will also accompany the stronger storms. The thunderstorm potential will continue into Thursday primarily east of the I-35 corridor. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested tonight north of the I-20 corridor. Stalley
Special Weather Statement
National Weather Service Fort Worth TX
1017 PM CDT SUN JUL 2 2017
TXZ092-093-030400-
Grayson TX-Cooke TX-
1017 PM CDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COOKE AND CENTRAL
GRAYSON COUNTIES UNTIL 1100 PM CDT...
At 1016 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marietta, moving southeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Sherman, Pottsboro and Knollwood around 1045 PM CDT.
Other locations impacted by this storm include Sadler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3387 9688 3387 9680 3382 9676 3384 9669
3392 9666 3389 9660 3384 9662 3382 9653
3377 9650 3377 9642 3373 9638 3364 9638
3372 9711 3380 9709 3382 9705 3385 9709
3385 9701 3389 9698 3395 9699 3396 9692
TIME...MOT...LOC 0316Z 297DEG 24KT 3388 9705
DunnSpecial Weather Statement
National Weather Service Fort Worth TX
1146 PM CDT SUN JUL 2 2017
TXZ093-094-030515-
Grayson TX-Fannin TX-
1146 PM CDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR GRAYSON AND WESTERN FANNIN
COUNTIES UNTIL 1215 AM CDT...
At 1146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bells, or 12 miles southeast of Denison, moving east at 30 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Savoy around 1150 PM CDT.
Ector and Ravenna around 1200 AM CDT.
Bonham around 1210 AM CDT.
Bonham State Park around 1215 AM CDT.
Other locations impacted by this storm include Trenton, Sadler,
Luella and Southmayd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3390 9659 3385 9663 3382 9653 3377 9650
3378 9643 3369 9635 3370 9632 3377 9629
3375 9619 3381 9616 3381 9618 3382 9617
3385 9609 3338 9609 3346 9682 3354 9694
3387 9682 3382 9675 3384 9669 3391 9667
TIME...MOT...LOC 0446Z 290DEG 28KT 3365 9639
DunnThe Dallas/Ft Worth radar (KFWS), 154 km away, was scanning. The volume nearest the first event began at 05:13 UTC.
8 flash flood, 3 thunderstorm wind, 2 lightning. Local standard time, as filed.
A 58 MPH wind gust was measured at the Bonham, Texas AWOS.
Lamar County Sheriff's Department reported that multiple high water rescues took place and some well traveled roads had to be closed.
A 51 knot wind gust was reported at the Bowie ASOS.
The Fort Worth Meacham ASOS reported a wind gust of 50 knots.
Emergency Management reported a water rescue near the intersection of Whitley Rd and North Tarrant Parkway in Keller, TX.
Emergency management reported a high water rescue on Melanie Dr in Fort Worth, TX with water halfway up the car doors.
Emergency management reported a high water rescue near the intersection of Meacham Blvd and Blue Mound Rd in Fort Worth, TX.
Emergency management reported ongoing water rescues including near the intersections of Terminal St and Blue Mound Rd; and East Long Ave at North Calhoun St.
According to news sources, a fire sparked by a lightning strike caused major damage to a home near Timarron Country Club in the city of Southlake, TX.
Collin County Sheriff's Department reported that Monte Carlo Blvd at U.S. 380 was flooded in the city of Princeton, TX.
Collin County Sheriff's Department reported that Preston Rd at Ownsby Pkwy was flooded in Celina, TX.
A trained spotter reported water covering the road on Hwy 75 near mile marker 47 in the city of Melissa, TX.
Collin County Emergency Management reported substantial fire damage to a multi-family dwelling due to a lightning strike in the city of Frisco, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711665, 711807, 711666, 711668, 711819, 711821, 711841, 711842, 711849, 711843, 711844, 711845, 711848.